December 1993

Nonsteroidal Anti-inflammatory Drugs and Gastrointestinal Injury in Children

Author Affiliations

Department of Pediatrics Section of Infectious Diseases University of Arizona Health Sciences Center Steele Memorial Children's Research Center Tucson, AZ 85724

Am J Dis Child. 1993;147(12):1280. doi:10.1001/archpedi.1993.02160360022006

Sir.—I read with interest the timely article by Lindsley1 published in the February 1993 issue of AJDC on nonsteroidal anti-inflammatory drugs (NSAIDs) in children. I am, however, concerned by the author's statement that NSAIDs can be given in combination with corticosteroids to pediatric patients with rheumatic diseases. Gastrointestinal damage, including ulcers of the stomach and duodenum, has been noted significantly more frequently in adult users of NSAIDs than in nonusers.2 This may be less common in children. However, adults who use both NSAIDs and corticosteroids have an even greater risk (4.4) of developing peptic ulcer disease.3 The latter study found that concurrent use of corticosteroids and NSAIDs led to a "risk for peptic ulcer disease that was 15 times greater than that of nonusers of either drug."3

Based on the aforementioned data in adults, I think that it is prudent to recommend that NSAIDs not

First Page Preview View Large
First page PDF preview
First page PDF preview